← Return to Knee Replacement: Insomnia post-surgery

Discussion
auntmarmar (@auntmarmar)

Knee Replacement: Insomnia post-surgery

Joint Replacements | Last Active: Nov 22, 2020 | Replies (33)

Comment receiving replies
@amytro

I'm 6 weeks out from my second knee surgery and once again, I am having a terrible time with insomnia. And to make it worse, I get a ton of anxiety and just can't get comfortable. It's almost like a panic attack. To top it off, in week 4, I started experience post-surgery nausea and vomiting. I wake up each more and dry heave and even vomit as soon as I get to the kitchen in the morning. This has lasted 2 weeks. (I did get an anti-nausea medication). Has anyone else had these issues? Some nights I'm still up at 3 am, trying to get comfortable. I have loaded myself up with Zzquil, Benedryl, and other over the counter meds to knock me out. I thought with the opioids I'm still on, it would do the trick. Nope. Am I alone?

Jump to this post


Replies to "I'm 6 weeks out from my second knee surgery and once again, I am having a..."

I have been struggling with terrible insomnia…10 weeks since knee replacement…no meds work at all…this past week I finally got 5 hours of sleep 3 nights…last night none again. Anxiety and depression are high, and I am exhausted. Haven’t had nausea but eating is difficult at times. Good luck to us both.

@amytro, I moved your discussion and combined it with @auntmarmar's discussion similarly titled, "Knee Replacement: Insomnia post-surgery." I did this so you could meet @auntmarmar and a few of the other members who discussed experiencing sleep issues after their surgery. If I think back to my own knee replacement in 2006, I also experienced sleep issues. Although I don't believe mine was insomnia, my nights did become my days and my days became my nights. The only time I seemed to be more pain free was in the evening and through the night, so I tended to stay up at that point because it was when I felt the best, but then I would sleep during the day. This resulted in mood swings. It took many months to correct, but once I started getting further from the surgery and more in to my PT, I slowly gained the ability to "do" more activities which helped keep me more active during the days.

@amytro, are you aware of any issues you may have with opioids? One of the many side-effects can be nausea, as well as disruption with sleep for some. Have you discussed with your surgeon or provider about the possibility of trying different medications to see if there is something that may help, or help stop the frequent nausea?

Try a firm body pillow to put your whole leg on. I have had 2 TKR and was able to get comfortable and sleep. Advil PM also helps. Love my knees.